California, 2010Strong Wind in California, December 6, 2010
December 6, 2010 · NWS MTR · 1 event in 1 county or zone
A quick moving storm spread brief heavy rain and strong wind across the San Francisco's North Bay Area blowing trees down resulting in power outages.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving storm spread brief heavy rain and strong wind across the San Francisco's North Bay Area blowing trees down resulting in power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 6, 4:30 AM PST, 30 minutes earlier.
Area forecast discussion, Dec 6, 4:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
430 AM PST MON DEC 6 2010
UPDATED EXTENDED PORTION
.DISCUSSION...AS OF 4:30 AM PST MONDAY...RAIN IS CURRENTLY TAPERING
OFF AND WILL BE ENDING BY AFTERNOON ACROSS THE ENTIRE CWA AS
YESERDAY'S STORM SYSTEM MOVES WELL OFF TO THE NE. RAINFALL TOTALS
TURNED OUT TO BE BE FAIRLY CLOSE TO THE RANGES MENTIONED YESTERDAY
ALTHOUGH WE DID NOT PICK UP ANY REPORTS OF THE 2-3" KIND FOR THE
WETTEST HIGHER ELEVATION SPOTS THAT SYSTEMS LIKE THIS CAN PRODUCE.
CURRENT UNOFFICIAL 24-HOUR AMOUNTS SHOW SONOMA AIRPORT WITH AROUND
AN INCH...SAN FRANCISCO CLOSE TO 4 TENTHS...CONCORD AROUND HALF AN
INCH...SAN JOSE AND MONTEREY AROUND A QUARTER OF AN INCH...MUCH OF
THE SALINAS VALLEY AROUND A TENTH...AND HOLLISTER WITH JUST A FEW
HUNDREDTHS. WIND ALSO PICKED UP FOR THE AFTERNOON AND EVENING HOURS
WITH THE BRUNT OF ACTIVITY NEAR THE COAST. SPEEDS HAVE STARTED TO
DROP AS THE SURFACE GRADIENT WEAKENS AND SUPPORT ALOFT ABATES
ALTHOUGH WE ARE STILL GETTING SOME REPORTS OF WINDY CONDITIONS
(KSFO...FOR EXAMPLE IS STILL GUSTING TO 35KT). 925 MB WIND SPEEDS
ARE STILL INDICATED BETWEEN 30 AND 40 KT AROUND SF BAY AND SHOULD BE
20-25 KT AROUND DAY BREAK -- ANOTHER INDICATION THAT CONDITIONS WILL
IMPROVE. ONLY OTHER ITEM OF INTEREST THIS MORNING IS PATCHY FOG OVER
THE NORTH AND EAST BAY.
AFTER A BREAK ON TUESDAY RAIN WILL RETURN ON WEDNESDAY AS THE FLOW
BECOMES MORE WESTERLY AND MOISTURE FROM A NORTH PACIFIC STORM
SYSTEM IS DIRECTED TO THE COAST. THE FIRST BATCH ON WEDNESDAY WILL
PROVIDE FAIRLY WIDESPREAD RAINFALL FROM SF BAY NORTHWARD. RAINFALL
TOTALS THIS FAR OUT ARE A BIT CHALLENGING...BUT ONE PIECE OF THE
PUZZLE THAT IS WORTH NOTING IS PW VALUES ARE FORECAST TO EXCEED ONE
AND A THIRD INCHES WITH A FAVORABLE ISENTROPIC DIRECTION (ALTHOUGH
295K SPEEDS SHOULD STAY IN THE 15-25KT RANGE). HPC CURRENTLY SHOWS
ONLY UP TO 1/2" FROM THIS SHOT ALTHOUGH IF THE STORM TRACKS DIPS A
BIT FURTHER TO THE SOUTH THE NUMBERS WOULD NEED TO BE INCREASED A
LOT. WINDY WEATHER ALSO LOOKS LIKELY NORTH OF THE CITY WITH 925 MB
SPEEDS OF 30-40 KT PROGGED AT THE COAST. WILL ALSO NEED TO CLOSELY
MONITOR EXPECTED WAVE HEIGHTS DUE TO THE LONG WESTERLY FETCH.
A SECONDARY DISTURBANCE IS FORECAST TO HIT THE COAST THURSDAY
EVENING. ALTHOUGH THIS ONE WILL ALSO HAVE HIGH PW VALUES TO
UTILIZE...THE CURRENT PATH HAS IT FURTHER NORTH THAN THE SYSTEM ON
WEDNESDAY. THEREFORE...RAINFALL TOTALS SHOULD BE A BIT LESS. AFTER
THAT...A RIDGE BUILDS INTO THE EASTERN PACIFIC AND EVENTUALLY
CALIFORNIA BY THE WEEKEND. THIS WILL LEAD TO DRY AND WARMER WEATHER.
HIGHS BY SUNDAY WILL GENERALLY BE IN THE 60S TO LOWER 70S.
&&
.AVIATION...AS OF 4:00 AM PST MONDAY...WILL EXTEND SHOWERS IN TAFS
FOR A FEW MORE HOURS...BUT TREND IS TO THE DOWNSIDE. SIMILARLY FOR
WINDS THERE HAVE BEEN SOME STRONG GUSTS AROUND 35 KNOTS OR SO IN
THE LAST FEW HOURS. THEY TOO SHOULD DROP OFF BY AROUND DAYBREAK.
VICINITY OF KSFO...S WINDS TODAY WITH SHOWERS THROUGH THE EARLY
MORNING. WINDS SHOULD DIMINISH BY 14Z-16Z TIME-FRAME. MVFR CONDITIONS
TODAY.
KSFO BRIDGE APPROACH...SAME AS KSFO.
MONTEREY BAY AREA TERMINALS...VFR/MVFR TODAY WITH A FEW MORE SHOWERS
THIS MORNING. LESS SHOWERS AND WIND LATER THIS MORNING AND THIS
AFTERNOON.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...NONE.
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: RWW/17Hazardous weather outlook, Dec 5, 8:15 PM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
815 PM PST SUN DEC 5 2010
CAZ506>508-510-511-513-516-518-061400-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
815 PM PST SUN DEC 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...SUNDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ006-505-509-512-517-528>530-061400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
815 PM PST SUN DEC 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...SUNDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, North Bay Interior Valleys
- When
- December 6, 5:00 AM PST to 11:25 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Heavy rain combined with strong wind to cause numerous trees to fall down. On Porter Creek Road at about 5 a.m. PST a tree blew onto a passing car and knocked power lines down causing the road to be closed. On Graton Road at Upp Road another tree was blown onto power lines blocking the road in both directions. Additional trees were reported down on Martinelli Road about 7:15 a.m. and on Harrison Grade Road around 11:25 a.m. In all, about 2,200 customers lost power in the North Bay from this storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in South Carolina, December 6, 20101 death · 1 event
- Winter Storm in Vermont, December 6 to 7, 2010$95,000 · 10 events
- Winter Storm in New York, December 6 to 7, 2010$25,000 · 5 events
- Heavy Snow in Maine, December 6, 201014 events
- Heavy Snow in Tennessee, December 6 to 7, 20106 events
- Winter Weather in Colorado, December 6 to 8, 20103 events
- Heavy Snow in Maine, December 6, 20101 event
- Heavy Snow in Virginia, December 6 to 7, 20101 event
- Heavy Snow in New Hampshire, December 6, 20101 event
- Ice Storm in Idaho, December 6, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275595.